The word “acne” tends to bring to mind images of teenagers and young adults, struggling with their hygiene and oily skin; in contrast, “hair loss” is a term usually applied to middle-aged adults experiencing what they believe to be a genetic ageing problem.
So does biotin cause acne? What is the common factor in these two terms?
Both hormonal acne and hormonal hair loss are scientifically-backed phenomena, so it makes sense that when trying to cure one, you would wish to not cause the other. With their origins being so similar, a delicate balancing game is played in treatment courses.
One of the rising treatments for hair loss is the supplementation of the vitamin “biotin”. Also known as Vitamin B7 or Vitamin H, biotin is proving effective at reducing hair thinning and strengthening follicles by reducing inflammation.
But does this miracle supplement cause unwanted side effects?
Actually, the exact opposite seems to be true. In many studies done, patients with a deficiency in biotin had skin reactions, ranging from seborrheic dermatitis (an inflammation of the skin centred around the hair follicles) to severe acne. Adding Biotin to the diet seemed to improve patients’ symptoms of skin irritation and breakouts when used in appropriate clinical amounts.
A study done by the University of California in Los Angeles showed that while increasing vitamin B12 caused changes to skin bacteria, only a tenth of those studied developed any sort of reaction to the supplement. They stated that B12 was an essential nutrient for humans and said that a significant difference in acne development was only noted in individuals who did not already have the acne Vulgaris metabolic pathway in their system. B12 metabolism actually produced a down-regulation of acne symptoms in individuals who already suffered from this bacterial condition. Seeing as 80% of individuals battle acne, the instance of biotin improving users’ symptoms is statistically higher than those who would have acne caused by it. There were no significant expressions of acne in subjects sampled over a 3-month time period who had previously had acne and were receiving a biotin supplement. (Science Translational Magazine, 2015).
So, does Biotin cause acne?
While it has been proved that biotin (or Vitamin B7) does not directly cause acne and may, in fact, be helping prevent it, the occasions of people suffering from acne directly after starting biotin supplements have still raised some attention. It would seem that it is not the introduction of new vitamin, but the subsequent deficiency that may be causing some skin problems. Vitamin B5 (or pantothenic acid) helps with the regulation of the surface of the skin. Biotin and Vitamin B5 are absorbed through the same receptors in the intestine, and if Biotin is taken in excess, a deficiency in B5 is created. Without the protective layer on your skin, breakouts become a possibility. Again, though, this is only caused by an extreme excess of Biotin resulting in the inability to absorb B5. Biotin itself does not cause acne. Taking a multivitamin with biotin in it can solve the problem of an overdose on it as it lowers the overall dosage and absorption to a level your body can handle.
Overall, it seems biotin does not have a direct effect on acne, it can minimally lower the chances of getting worse breakouts for previous sufferers, and can marginally lower absorption of other vitamins to change the bacterial composition of the skin if used incorrectly. Biotin remains safe enough to use that it is prescribed and listed with “no side effects”, and the only reported symptoms from prolonged usage appear to be positive.
Have you tried biotin, and did you see any results or side effects? Tell us in the comments below!